Alert archive / Texas / Red Flag Warnings in 2014

Red Flag Warning 9, NWS San Angelo, TX

April 16, 20145 counties in Texas

NWS San Angelo, TX issued this red flag warning at Apr 16, 2014, 10:13 AM CDT for 5 counties in Texas. It took effect at Apr 16, 2014, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 16, 2014, 10:13 AM CDT (15:13 UTC)
In effect from
Apr 16, 2014, 12:00 PM CDT
Expired
Apr 16, 2014, 7:00 PM CDT
In force
7 hr
Issued by
NWS San Angelo, TX

Counties Fisher County, TX, Haskell County, TX, Jones County, TX, Nolan County, TX, Throckmorton County, TX

The radar

The Dyess AFB radar (KDYX), 71 km from the middle of the area, began a volume at 15:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 3.2 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2014-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2014-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 264 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3403 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
264 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

968 
WWUS84 KSJT 161513
RFWSJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN ANGELO TX
1013 AM CDT WED APR 16 2014

...RED FLAG WARNING FOR AREAS GENERALLY WEST OF A SWEETWATER TO
THROCKMORTON LINE...

.GUSTY SOUTH WINDS WILL COMBINE WITH WARMER TEMPERATURES...AND
DRY AIR TO RESULT IN CRITICAL FIRE WEATHER CONDITIONS ACROSS
NORTHWESTERN PARTS OF THE BIG COUNTRY FROM LATE THIS MORNING
THROUGH THE AFTERNOON HOURS. 

TXZ049-054-098-099-113-170000-
/O.NEW.KSJT.FW.W.0009.140416T1700Z-140417T0000Z/
FISHER-NOLAN-HASKELL-THROCKMORTON-JONES-
1013 AM CDT WED APR 16 2014

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR AREAS NORTHWEST OF A
THROCKMORTON TO SWEETWATER LINE...

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

* AFFECTED AREA: IN TEXAS...FISHER...NOLAN...HASKELL...
  THROCKMORTON...JONES.

* WIND: SOUTH 20 TO 30 MPH WITH GUSTS NEAR 40 MPH.

* HUMIDITY: 15 TO 20 PERCENT.

* IMPACTS: ANY FIRES THAT DEVELOP WILL SPREAD RAPIDLY. ANY OUTDOOR
  ACTIVITIES THAT MAY RESULT IN FLAMES OR SPARKS ARE DISCOURAGED.

* TIMING: 11 AM THROUGH 7 PM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WWW.SRH.NOAA.GOV/SJT

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this red flag warning went out at Apr 16, 6:19 AM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, Apr 16, 6:19 AM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
619 AM CDT WED APR 16 2014

.AVIATION...
/12Z TAFS/

VFR conditions will prevail across West Central Texas terminals
through this evening, although a veil of high clouds will spread
across the area. The main aviation issue for today will be strong
winds, as southerly winds increase and begin into the 25 to 35 kt
range by late morning. We will likely see MVFR cigs begin to
approach the southern terminals around Junction and Brady by right
around sunrise Thursday morning, but given the timing uncertainty at
the end of the forecast period, left them out for now.

&&

.PREV DISCUSSION... /ISSUED 347 AM CDT WED APR 16 2014/

SHORT TERM...
(Today and Tonight)

Much warmer early this morning across West Central Texas, with
readings in the 40s and 50s cross the area. South winds have stayed
up all night so far, and with both the KSJT and KDYX wind profiles
showing a 50 to 60 knot low level jet just above the surface, winds
will stay up for the rest of the night as well.

These winds will quickly mix down this morning, creating breezy
conditions across the area today. Otherwise, with temperatures
already off to a warmer start and with strong warm advection, model
guidance numbers well into the 70s look reasonable. Mild tonight as
the low level jet intensifies and keeps temperatures well into the
50s.

07

LONG TERM...
(Thursday into Tuesday)

There is a slight chance of showers Thursday across the Big Country
as an upper trough moves across the region. Lift with this system is
mainly to the north and there is fairly strong cap in place.
However, a few showers possible in lower levels beneath the cap.

Another stronger upper trough will move across the region this
weekend. Atmospheric column saturates Saturday morning with fairly
strong lift indicated into early Saturday evening. GFS SB CAPES are
up to 1000 J/KG Saturday afternoon with 0-6KM bulk shear around 40
KTS, so there is the potential for a severe storm or two. Also there
is some potential for a few areas of locally heavy rain, as the GFS
indicates a couple rounds of precipitation, perhaps 1/2 to 1 inches
in places. The EC models is more conservative, with lower rainfall
amounts generally 1/4 inch or less.

While strong lift is not indicated Sunday into Monday with passage
of the upper trough, instability along with low/mid level moisture
up to 800 mb will remain over the region. Put in a slight chance of
showers and thunderstorms Sunday into Monday.

04

FIRE WEATHER...
Elevated fire weather conditions across much of the area today, as
the strong winds persist. Dry air mass in place this morning, and
will remain dry through the day. Low level moisture will actually
increase through the day with the southerly flow, and this may well
keep the dry air mass from being so dry that it hits red flag
criteria. In any case, afternoon humidities in the 20% to 25% range
will be common. Strongest wind speeds will be this morning as the
low level jet mixes down, but should be stay fairly strong into the
afternoon as well. With both humidity values and wind speeds right
at critical thresholds, opted to hold off on a Red Flag Warning for
now and monitor. If wind speeds are higher in the afternoon than
expected or low level moisture fails to increase, a Warning will be
necessary.

07

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 75  53  68  51  73 /   0  10  20  10  10
San Angelo 	 74  54  73  54  77 /   0   5  10  10  10
Junction 	 71  53  71  56  77 /   0   5  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07
Hazardous weather outlook, Apr 16, 4:32 AM CDT, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
432 AM CDT WED APR 16 2014

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-170945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
432 AM CDT WED APR 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON
GENERALLY WEST OF A SWEETWATER TO SAN ANGELO TO SONORA LINE DUE TO
GUSTY SOUTH WINDS AND LOW RELATIVE HUMIDITY VALUES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE THIS WEEKEND. THE MAIN HAZARDS WILL
BE DANGEROUS LIGHTNING...GUSTY WINDS...AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

Nearby

Red Flag Warnings in Texas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.